05242017Headline:

Philadelphia, Pennsylvania

HomePennsylvaniaPhiladelphia

Email Sheller, P.C.
Sheller, P.C.
Sheller, P.C.
Contributor •

Benicar Side Effects Similar to Celiac Disease

2 comments

The maker of Benicar has been directed by the U.S. Food and Drug Administration (FDA) to update its medication label to include a warning about the risk of an intestinal condition known as sprue-like enteropathy.

Benicar, (generic name olmesartan) is used to treat high blood pressure which affects an estimated 67 million Americans. More than 11 million prescriptions are written for Benicar annually.

The association between sprue-like enteropathy and Benicar was initially reported by Mayo Clinic in June 2012 after 22 patients displayed symptoms of suggestive Celiac Disease but blood tests failed to support that diagnosis. Later, in October 2012, researchers at the American College of Gastroenterology meeting found that olmesartan was linked to another 40 such cases.

The link between the diarrhea and the medication first came to doctors’ attention after two patients mentioned that their celiac seemed to get better when they stopped taking their Benicar. That led the doctors to look for Benicar use in other patients whose celiac disease could not be controlled with a gluten-free diet. These doctors found 22 patients that fit this description at their own institution, the Mayo Clinic. Like their first two patients, all of these patients got better when the Benicar was stopped. They published their findings in a medical journal and reported the link to the F.D.A.

In a statement the FDA said, “Clear evidence between the association of olmesartan and sprue-like enteropathy exists.” The agency identified 23 serious cases in the adverse Event Reporting System and all patients improved after discontinued use of the drug.

The symptoms of Benicar enteropathy mimic that of Celiac Disease, the difference being that a gluten-free lifestyle will not improve the symptoms. The only way to improve symptoms is by discontinuing the use of Benicar. A few common symptoms of Benicar use that are of concern include dehydration, chronic diarrhea, vomiting, rapid and excessive weight loss and cardiovascular problems among others.

If you take Benicar or a similar medication to manage your blood pressure, and display any related symptoms it is important not to ignore any gastrointestinal symptoms and to seek medical attention. Gastrointestinal side effects can be very serious, impacting health for years to come.

Individuals that have suffered serious injuries as a result of taking Benicar should talk to a lawyer for a free consultation to discuss Benicar side effects.

 

2 Comments

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Mary lacerenza says:
    up arrow

    I exebit celiac symptoms, but test negative. I am on gluten free diet, but not free of all symptoms. I take losartan-hctz and Metoprolol tartrate blood pressure medication. Does this contain something like what you mentioned?

  2. ccchristie464 says:
    up arrow

    I just started Losartan and the same thing happened to me. When I saw this article last week, it sounded exactly like what I have experienced … it came on suddenly and coincided with starting Losartan in Nov. 2014. I stopped taking it and symptoms improved. Another article stated that it might be an allergic reaction rather than how the drug works. Whatever the case, it is NOT on the label, and I had to get a bit pushy to even have my doctor consider it as a cause after only 2 weeks on Losartan.